• Previous Article
    Nonexistence of nonconstant global minimizers with limit at $\infty$ of semilinear elliptic equations in all of $R^N$
  • CPAA Home
  • This Issue
  • Next Article
    Even solutions of the Toda system with prescribed asymptotic behavior
November  2011, 10(6): 1791-1816. doi: 10.3934/cpaa.2011.10.1791

A unified treatment using critical point methods of the existence of multiple solutions for superlinear and sublinear Neumann problems

1. 

Département de Mathématiques, Université de Perpignan, Avenue de Villeneuve 52, 66860 Perpignan Cedex

2. 

Department of Mathematics, National University of Ireland, University Road, Galway

3. 

Department of Mathematics, National Technical University, Zografou Campus, Athens 15780

Received  May 2010 Revised  March 2011 Published  May 2011

In this paper we present a framework which permits the unified treatment of the existence of multiple solutions for superlinear and sublinear Neumann problems. Using critical point theory, truncation techniques, the method of upper-lower solutions, Morse theory and the invariance properties of the negative gradient flow, we show that the problem can have seven nontrivial smooth solutions, four of which have constant sign and three are nodal.
Citation: D. Motreanu, Donal O'Regan, Nikolaos S. Papageorgiou. A unified treatment using critical point methods of the existence of multiple solutions for superlinear and sublinear Neumann problems. Communications on Pure and Applied Analysis, 2011, 10 (6) : 1791-1816. doi: 10.3934/cpaa.2011.10.1791
References:
[1]

P. Bartolo, V. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with "strong'' resonance at infinity, Nonlinear Anal., 7 (1983), 981-1012. doi: 10.1016/0362-546X(83)90115-3.

[2]

T. Bartsch, K.-C. Chang and Z.-Q. Wang, On the Morse indices of sign changing solutions of nonlinear elliptic problems, Math. Z., 233 (2000), 655-677. doi: 10.1007/s002090050492.

[3]

T. Bartsch and S. Li, Critical point theory for asymptotically quadratic functionals and applications to problems with resonance, Nonlinear Anal., 28 (1997), 419-441. doi: doi:10.1016/0362-546X(95)00167-T.

[4]

H. Brezis and L. Nirenberg, $H^1$ versus $C^1$ local minimizers, C. R. Acad. Sci. Paris Ser. I Math., 317 (1993), 465-472.

[5]

K.-C. Chang, "Infinite-dimensional Morse Theory and Multiple Solution Problems, Progress in Nonlinear Differential Equations and Their Applications," 6. Birkhäuser Boston, Inc., Boston, MA, 1993.

[6]

K.-C. Chang, Morse theory in nonlinear analysis. Nonlinear functional analysis and applications to differential equations, (Trieste, 1997), pp. 60-101, World Sci. Publ., River Edge, NJ, 1998.

[7]

K.-C. Chang and M.-Y Jiang, Morse theory for indefinite nonlinear elliptic problems, Ann. Inst. H. Poincaré Anal. Non Linaire, 26 (2009), 139-158. doi: doi:10.1016/j.anihpc.2007.08.004.

[8]

D. Costa and C. Magalhaes, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412. doi: doi:10.1016/0362-546X(94)90135-X.

[9]

D. G. de Figueiredo and J.-P. Gossez, Strict monotonicity of eigenvalues and unique continuation, Comm. Partial Differential Equations, 17 (1992), 339-346. doi: 10.1080/03605309208820844.

[10]

N. Dunford and J. Schwartz, "Linear Operators. I. General Theory," Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958.

[11]

G. Fei, On periodic solutions of superquadratic Hamiltonian systems, Electron. J. Differential Equations, 8 (2002), 12 pp. (electronic).

[12]

J. P. Garcia Azorero, J. Peral Alonso and J. Manfredi, Sobolev versus Holder local minimizers and global multiplicity for some quasilinear elliptic equations, Commun. Contemp. Math., 2 (2000), 385-404. doi: 10.1142/S0219199700000190.

[13]

N. Garofalo and F.-H. Lin, Unique continuation for elliptic operators: a geometric-variational approach, Comm. Pure Appl. Math., 40 (1987), 347-366. doi: 10.1002/cpa.3160400305.

[14]

L. Gasiński and N. S. Papageorgiou, "Nonlinear Analysis," Chapman & Hall/CRC Press, Boca Raton, Fl, 2006.

[15]

Z. Guo and Z. Zhang, $W^{1, p}$ versus $C^1$ local minimizers and multiplicity results for quasilinear elliptic equations, J. Math. Anal. Appl., 286 (2003), 32-50. doi: 10.1016/S0022-247X(03)00282-8.

[16]

S. Heikkila and V. Lakshmikantham, "Monotone Iterative Techniques for Discontinuous Nonlinear Differential Equations," Monographs and Textbooks in Pure and Applied Mathematics, 181, Marcel Dekker, Inc., New York, 1994.

[17]

R. Iannacci and M. Nkashama, Nonlinear boundary value problems at resonance, Nonlinear Anal., 11 (1987), 455-473. doi: doi:10.1016/0362-546X(87)90064-2.

[18]

R. Iannacci and M. Nkashama, Nonlinear two point boundary value problem without Landesman-Lazer condition, Proc. Amer. Math. Soc., 106 (1989), 943-952.

[19]

C. C. Kuo, On the solvability of a nonlinear second-order elliptic equation at resonance, Proc. Amer. Math. Soc., 124 (1996), 83-87.

[20]

C. Li, The existence of infinitely many solutions of a class of nonlinear elliptic equations with Neumann boundary condition for both resonance and oscillation problems, Nonlinear Anal., 54 (2003), 431-443. doi: doi:10.1016/S0362-546X(03)00100-7.

[21]

S. Li and Z. Wang, Mountain pass theorem in order intervals and multiple solutions for semilinear elliptic Dirichlet problems, J. Anal. Math., 81 (2000), 373-396. doi: 10.1007/BF02788997.

[22]

J. Q. Liu and S. Wu, Calculating critical groups of solutions for elliptic problem with jumping nonlinearity, Nonlinear Anal., 49 (2002), 779-797. doi: 10.1016/S0362-546X(01)00139-0.

[23]

J. Mawhin, Semicoercive monotone variational problems, Acad. Roy. Belg. Bull. Cl. Sci., 73 (1987), 118-130.

[24]

J. Mawhin, J. Ward and M. Willem, Variational methods and semilinear elliptic equations, Arch. Rational Mech. Anal., 95 (1986), 269-277. doi: 10.1007/BF00251362.

[25]

J. Mawhin and M. Willem, "Critical Point Theory and Hamiltonian Systems," Applied Mathematical Sciences, 74, Springer-Verlag, New York, 1989.

[26]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, A degree theoretic approach for multiple solutions of constant sign for nonlinear elliptic equations, Manuscripta Math., 124 (2007), 507-531. doi: 10.1007/s00229-007-0127-x.

[27]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, A unified approach for multiple constant sign and nodal solutions, Adv. Differential Equations, 12 (2007), 1363-1392.

[28]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, Nonlinear Neumann problems near resonance, Indiana Univ. Math. J., 58 (2009), 1257-1279. doi: 10.1512/iumj.2009.58.3565.

[29]

D. Motreanu and N. S. Papageorgiou, Existence and multiplicity of solutions for Neumann problems, J. Differential Equations, 232 (2007), 1-35. doi: 10.1016/j.jde.2006.09.008.

[30]

A. Qian, Existence of infinitely many nodal solutions for a superlinear Neumann boundary value problem, Bound. Value Probl., (2005), 329-335. doi: 10.1155/BVP.2005.329.

[31]

C. I. Tang and X. P. Wu, Existence and multiplicity for solutions of Neumann problem for semilinear elliptic equations, J. Math. Anal. Appl., 288 (2003), 660-670. doi: 10.1016/j.jmaa.2003.09.034.

[32]

J. Wang, J. Xu and F. Zhang, Homoclinic orbits for superlinear Hamiltonian systems without Ambrosetti-Rabinowitz growth condition, Discrete and Continuous Dynamical Systems, 27 (2010), 1241-1257. doi: 10.3934/dcds.2010.27.1241.

[33]

J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim., 12 (1984), 191-202. doi: 10.1007/BF01449041.

show all references

References:
[1]

P. Bartolo, V. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with "strong'' resonance at infinity, Nonlinear Anal., 7 (1983), 981-1012. doi: 10.1016/0362-546X(83)90115-3.

[2]

T. Bartsch, K.-C. Chang and Z.-Q. Wang, On the Morse indices of sign changing solutions of nonlinear elliptic problems, Math. Z., 233 (2000), 655-677. doi: 10.1007/s002090050492.

[3]

T. Bartsch and S. Li, Critical point theory for asymptotically quadratic functionals and applications to problems with resonance, Nonlinear Anal., 28 (1997), 419-441. doi: doi:10.1016/0362-546X(95)00167-T.

[4]

H. Brezis and L. Nirenberg, $H^1$ versus $C^1$ local minimizers, C. R. Acad. Sci. Paris Ser. I Math., 317 (1993), 465-472.

[5]

K.-C. Chang, "Infinite-dimensional Morse Theory and Multiple Solution Problems, Progress in Nonlinear Differential Equations and Their Applications," 6. Birkhäuser Boston, Inc., Boston, MA, 1993.

[6]

K.-C. Chang, Morse theory in nonlinear analysis. Nonlinear functional analysis and applications to differential equations, (Trieste, 1997), pp. 60-101, World Sci. Publ., River Edge, NJ, 1998.

[7]

K.-C. Chang and M.-Y Jiang, Morse theory for indefinite nonlinear elliptic problems, Ann. Inst. H. Poincaré Anal. Non Linaire, 26 (2009), 139-158. doi: doi:10.1016/j.anihpc.2007.08.004.

[8]

D. Costa and C. Magalhaes, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412. doi: doi:10.1016/0362-546X(94)90135-X.

[9]

D. G. de Figueiredo and J.-P. Gossez, Strict monotonicity of eigenvalues and unique continuation, Comm. Partial Differential Equations, 17 (1992), 339-346. doi: 10.1080/03605309208820844.

[10]

N. Dunford and J. Schwartz, "Linear Operators. I. General Theory," Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958.

[11]

G. Fei, On periodic solutions of superquadratic Hamiltonian systems, Electron. J. Differential Equations, 8 (2002), 12 pp. (electronic).

[12]

J. P. Garcia Azorero, J. Peral Alonso and J. Manfredi, Sobolev versus Holder local minimizers and global multiplicity for some quasilinear elliptic equations, Commun. Contemp. Math., 2 (2000), 385-404. doi: 10.1142/S0219199700000190.

[13]

N. Garofalo and F.-H. Lin, Unique continuation for elliptic operators: a geometric-variational approach, Comm. Pure Appl. Math., 40 (1987), 347-366. doi: 10.1002/cpa.3160400305.

[14]

L. Gasiński and N. S. Papageorgiou, "Nonlinear Analysis," Chapman & Hall/CRC Press, Boca Raton, Fl, 2006.

[15]

Z. Guo and Z. Zhang, $W^{1, p}$ versus $C^1$ local minimizers and multiplicity results for quasilinear elliptic equations, J. Math. Anal. Appl., 286 (2003), 32-50. doi: 10.1016/S0022-247X(03)00282-8.

[16]

S. Heikkila and V. Lakshmikantham, "Monotone Iterative Techniques for Discontinuous Nonlinear Differential Equations," Monographs and Textbooks in Pure and Applied Mathematics, 181, Marcel Dekker, Inc., New York, 1994.

[17]

R. Iannacci and M. Nkashama, Nonlinear boundary value problems at resonance, Nonlinear Anal., 11 (1987), 455-473. doi: doi:10.1016/0362-546X(87)90064-2.

[18]

R. Iannacci and M. Nkashama, Nonlinear two point boundary value problem without Landesman-Lazer condition, Proc. Amer. Math. Soc., 106 (1989), 943-952.

[19]

C. C. Kuo, On the solvability of a nonlinear second-order elliptic equation at resonance, Proc. Amer. Math. Soc., 124 (1996), 83-87.

[20]

C. Li, The existence of infinitely many solutions of a class of nonlinear elliptic equations with Neumann boundary condition for both resonance and oscillation problems, Nonlinear Anal., 54 (2003), 431-443. doi: doi:10.1016/S0362-546X(03)00100-7.

[21]

S. Li and Z. Wang, Mountain pass theorem in order intervals and multiple solutions for semilinear elliptic Dirichlet problems, J. Anal. Math., 81 (2000), 373-396. doi: 10.1007/BF02788997.

[22]

J. Q. Liu and S. Wu, Calculating critical groups of solutions for elliptic problem with jumping nonlinearity, Nonlinear Anal., 49 (2002), 779-797. doi: 10.1016/S0362-546X(01)00139-0.

[23]

J. Mawhin, Semicoercive monotone variational problems, Acad. Roy. Belg. Bull. Cl. Sci., 73 (1987), 118-130.

[24]

J. Mawhin, J. Ward and M. Willem, Variational methods and semilinear elliptic equations, Arch. Rational Mech. Anal., 95 (1986), 269-277. doi: 10.1007/BF00251362.

[25]

J. Mawhin and M. Willem, "Critical Point Theory and Hamiltonian Systems," Applied Mathematical Sciences, 74, Springer-Verlag, New York, 1989.

[26]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, A degree theoretic approach for multiple solutions of constant sign for nonlinear elliptic equations, Manuscripta Math., 124 (2007), 507-531. doi: 10.1007/s00229-007-0127-x.

[27]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, A unified approach for multiple constant sign and nodal solutions, Adv. Differential Equations, 12 (2007), 1363-1392.

[28]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, Nonlinear Neumann problems near resonance, Indiana Univ. Math. J., 58 (2009), 1257-1279. doi: 10.1512/iumj.2009.58.3565.

[29]

D. Motreanu and N. S. Papageorgiou, Existence and multiplicity of solutions for Neumann problems, J. Differential Equations, 232 (2007), 1-35. doi: 10.1016/j.jde.2006.09.008.

[30]

A. Qian, Existence of infinitely many nodal solutions for a superlinear Neumann boundary value problem, Bound. Value Probl., (2005), 329-335. doi: 10.1155/BVP.2005.329.

[31]

C. I. Tang and X. P. Wu, Existence and multiplicity for solutions of Neumann problem for semilinear elliptic equations, J. Math. Anal. Appl., 288 (2003), 660-670. doi: 10.1016/j.jmaa.2003.09.034.

[32]

J. Wang, J. Xu and F. Zhang, Homoclinic orbits for superlinear Hamiltonian systems without Ambrosetti-Rabinowitz growth condition, Discrete and Continuous Dynamical Systems, 27 (2010), 1241-1257. doi: 10.3934/dcds.2010.27.1241.

[33]

J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim., 12 (1984), 191-202. doi: 10.1007/BF01449041.

[1]

Salvatore A. Marano, Sunra J. N. Mosconi. Multiple solutions to elliptic inclusions via critical point theory on closed convex sets. Discrete and Continuous Dynamical Systems, 2015, 35 (7) : 3087-3102. doi: 10.3934/dcds.2015.35.3087

[2]

Anne Mund, Christina Kuttler, Judith Pérez-Velázquez. Existence and uniqueness of solutions to a family of semi-linear parabolic systems using coupled upper-lower solutions. Discrete and Continuous Dynamical Systems - B, 2019, 24 (10) : 5695-5707. doi: 10.3934/dcdsb.2019102

[3]

Jingxian Sun, Shouchuan Hu. Flow-invariant sets and critical point theory. Discrete and Continuous Dynamical Systems, 2003, 9 (2) : 483-496. doi: 10.3934/dcds.2003.9.483

[4]

Qiong Meng, X. H. Tang. Multiple solutions of second-order ordinary differential equation via Morse theory. Communications on Pure and Applied Analysis, 2012, 11 (3) : 945-958. doi: 10.3934/cpaa.2012.11.945

[5]

João Fialho, Feliz Minhós. The role of lower and upper solutions in the generalization of Lidstone problems. Conference Publications, 2013, 2013 (special) : 217-226. doi: 10.3934/proc.2013.2013.217

[6]

Massimiliano Ferrara, Giovanni Molica Bisci, Binlin Zhang. Existence of weak solutions for non-local fractional problems via Morse theory. Discrete and Continuous Dynamical Systems - B, 2014, 19 (8) : 2483-2499. doi: 10.3934/dcdsb.2014.19.2483

[7]

Jijiang Sun, Shiwang Ma. Nontrivial solutions for Kirchhoff type equations via Morse theory. Communications on Pure and Applied Analysis, 2014, 13 (2) : 483-494. doi: 10.3934/cpaa.2014.13.483

[8]

John Baxley, Mary E. Cunningham, M. Kathryn McKinnon. Higher order boundary value problems with multiple solutions: examples and techniques. Conference Publications, 2005, 2005 (Special) : 84-90. doi: 10.3934/proc.2005.2005.84

[9]

Ana Maria Bertone, J.V. Goncalves. Discontinuous elliptic problems in $R^N$: Lower and upper solutions and variational principles. Discrete and Continuous Dynamical Systems, 2000, 6 (2) : 315-328. doi: 10.3934/dcds.2000.6.315

[10]

Chunyan Ji, Yang Xue, Yong Li. Periodic solutions for SDEs through upper and lower solutions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4737-4754. doi: 10.3934/dcdsb.2020122

[11]

Monica Musso, Donato Passaseo. Multiple solutions of Neumann elliptic problems with critical nonlinearity. Discrete and Continuous Dynamical Systems, 1999, 5 (2) : 301-320. doi: 10.3934/dcds.1999.5.301

[12]

Antonio Ambrosetti, Massimiliano Berti. Applications of critical point theory to homoclinics and complex dynamics. Conference Publications, 1998, 1998 (Special) : 72-78. doi: 10.3934/proc.1998.1998.72

[13]

Philip Schrader. Morse theory for elastica. Journal of Geometric Mechanics, 2016, 8 (2) : 235-256. doi: 10.3934/jgm.2016006

[14]

Claudianor O. Alves, Rodrigo C. M. Nemer, Sergio H. Monari Soares. The use of the Morse theory to estimate the number of nontrivial solutions of a nonlinear Schrödinger equation with a magnetic field. Communications on Pure and Applied Analysis, 2021, 20 (1) : 449-465. doi: 10.3934/cpaa.2020276

[15]

Luisa Malaguti, Cristina Marcelli. Existence of bounded trajectories via upper and lower solutions. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 575-590. doi: 10.3934/dcds.2000.6.575

[16]

Massimo Tarallo, Zhe Zhou. Limit periodic upper and lower solutions in a generic sense. Discrete and Continuous Dynamical Systems, 2018, 38 (1) : 293-309. doi: 10.3934/dcds.2018014

[17]

Rumei Zhang, Jin Chen, Fukun Zhao. Multiple solutions for superlinear elliptic systems of Hamiltonian type. Discrete and Continuous Dynamical Systems, 2011, 30 (4) : 1249-1262. doi: 10.3934/dcds.2011.30.1249

[18]

Rubén Figueroa, Rodrigo López Pouso, Jorge Rodríguez–López. Existence and multiplicity results for second-order discontinuous problems via non-ordered lower and upper solutions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (2) : 617-633. doi: 10.3934/dcdsb.2019257

[19]

Alberto Cabada, João Fialho, Feliz Minhós. Non ordered lower and upper solutions to fourth order problems with functional boundary conditions. Conference Publications, 2011, 2011 (Special) : 209-218. doi: 10.3934/proc.2011.2011.209

[20]

Marius Ghergu, Vicenţiu Rădulescu. Nonradial blow-up solutions of sublinear elliptic equations with gradient term. Communications on Pure and Applied Analysis, 2004, 3 (3) : 465-474. doi: 10.3934/cpaa.2004.3.465

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (59)
  • HTML views (0)
  • Cited by (18)

[Back to Top]